Format

Send to

Choose Destination
Am J Ophthalmol Case Rep. 2018 Mar 2;10:233-235. doi: 10.1016/j.ajoc.2018.02.024. eCollection 2018 Jun.

Colored floaters as a manifestation of digoxin toxicity.

Author information

1
College of Physicians and Surgeons, Columbia University Medical Center, New York, N.Y., United States.
2
Department of Ophthalmology, Columbia University Medical Center, New York, N.Y., United States.

Abstract

Purpose:

Since its report in one patient more than 70 years ago, digitalis-induced colored muscae volitantes have not surfaced again in the literature. We report here a case of digoxin induced colored floaters.

Observations:

An 89-year-old man on 0.25 mg digoxin daily developed visual hallucinations and colored floaters. He had floaters in the past but now they were in various colors including yellow, green, blue and red, though predominantly in yellow. These "weirdly" shaped little particles wiggled around as if in a viscous solution and casted shadows in his vision. He also saw geometric shapes, spirals, and cross hatch patterns of various colors that moved and undulated, especially on wallpaper. Ophthalmic examination revealed reduced visual acuity, poor color vision especially in his left eye, along with central depression on Amsler grid and Humphrey visual field in his left eye. Discontinuation of digoxin resulted in complete resolution of his visual symptoms. On subsequent ophthalmic examination, the patient's visual acuity, field testing and color vision improved and he had normal Amsler grid test results.

Conclusions and importance:

Colored floaters may occur in patients taking cardiac glycosides but this association has not been explored. Unlike optical illusions and visual hallucinations, floaters are entoptic phenomena casting a physical shadow upon the retina and their coloring likely arise from retinal dysfunction. Colored floaters may be a more common visual phenomenon than realized.

KEYWORDS:

Digoxin; Drug intoxication; Floaters; Muscae volitantes; Ocular toxicity

Supplemental Content

Full text links

Icon for Elsevier Science Icon for PubMed Central
Loading ...
Support Center